Skip to Main Content

++

PATIENT STORY

++

A 53-year-old woman was treated with intravenous unfractionated heparin (UFH) for an acute pulmonary embolism. She was started on 10 mg of warfarin on her fourth day of heparin therapy. Her baseline platelet count was normal, but decreased to 86 × 109/L by day 7 of treatment. Her international normalized ratio (INR) was 3.2 at that time and heparin was discontinued. A platelet factor 4 (PF 4)–heparin immunoassay was found to be positive, consistent with a diagnosis of heparin-induced thrombocytopenia (HIT). Three days later she developed a violaceous discoloration of both breasts that progressed to full-thickness skin necrosis and warfarin-induced skin necrosis was diagnosed (Figure 62-1). Warfarin was discontinued and the direct thrombin inhibitor (lepirudin) instituted as the platelet count dropped further to 22 × 109/L. She ultimately required extensive surgical debridement of both the breasts and reconstructive surgery. Warfarin was later resumed cautiously at 1 mg/d after full platelet recovery (overlapped with lepirudin) until the INR was therapeutic (>2) for two consecutive days.

++
FIGURE 62-1

This patient, described in the patient story, developed heparin-induced thrombocytopenia (HIT) following unfractionated heparin (UFH) administration for an acute pulmonary embolism. She was started on warfarin prior to correction of her platelet count and developed violaceous discoloration of both the breasts that progressed to full-thickness skin necrosis and eventual skin grafting. (With permission from the Archives of Internal Medicine. 2004;164:66-70.)

Graphic Jump Location
++

HEPARIN- AND LOW–MOLECULAR WEIGHT HEPARIN–INDUCED SKIN NECROSIS

++

EPIDEMIOLOGY

++

  • Severe anticoagulant-induced skin reactions that can develop following subcutaneous injection of heparin (UFH) or any of the low–molecular weight heparin (LMWH) preparations.1,2,3,4, and 5 It can also be seen following intravenous UFH administration.3,4,7

  • More commonly seen in patients receiving UFH than LMWH. It has been reported in most of the LMWH preparations including dalteparin, enoxaparin, tinzaparin, tedelparin, certoparin, and nadroparin.4

  • Incidence likely underestimated due to either under-recognition and/or under-reporting.

  • An uncommon manifestation of HIT.

  • Most patients (50%-75%) will not develop thrombocytopenia despite the presence of heparin-dependent antibodies. However, if antibodies are present they are a marker for HIT.2,4,5

  • Only 10% to 20% of patients who develop HIT antibodies during subcutaneous administration of UFH or LMWH will develop skin lesions.2

++

ETIOLOGY AND PATHOPHYSIOLOGY

++

  • Generally develops in conjunction with HIT, an immunologic reaction triggered by the binding of heparin to PF 4 resulting in the formation of heparin-dependent antibodies that can cause thrombocytopenia and venous and/or arterial thrombosis.1,2,4,5

  • Patients often have other comorbid conditions such as hypertension, diabetes mellitus and obesity, underlying malignancy, or a connective tissue disease.1

++

DIAGNOSIS

++
Clinical Features
+...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.